Alert archive / California / High Wind Watches in 2021

High Wind Watch 1, NWS Hanford, CA

January 16, 2021

NWS Hanford, CA issued this high wind watch at Jan 16, 2021, 4:08 PM PST. It took effect at Jan 18, 2021, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 16, 2021, 4:08 PM PST (00:08 UTC)
In effect from
Jan 18, 2021, 12:00 PM PST
Expired
Jan 17, 2021, 12:57 PM PST
In force
Issued by
NWS Hanford, CA

The text

As transmitted.

554 
WWUS76 KHNX 170008
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
408 PM PST Sat Jan 16 2021

CAZ180>188-170815-
/O.CON.KHNX.FG.Y.0012.210117T0800Z-210117T1900Z/
San Joaquin Confluence-Merced and Madera-
Western San Joaquin Valley-Foggy Bottom-Fresno-Tulare County-
Southern Kings County-Western San Joaquin Valley in Kern County-
Eastern San Joaquin Valley in Kern County-
Including the cities of Los Banos, Mendota, Merced, Madera, 
Atwater, Lemoore Station, Five Points, Kettleman City, Hanford, 
Lemoore, Corcoran, Fresno, Goshen, Visalia, Tulare, Porterville, 
Alpaugh, Wasco, Shafter, and Delano
408 PM PST Sat Jan 16 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
11 AM PST SUNDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...The Central and Southern San Joaquin Valley north of 
  Bakersfield.

* WHEN...From midnight tonight to 11 AM PST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ190-192-193-170815-
/O.NEW.KHNX.HW.A.0001.210118T2000Z-210119T2000Z/
Central Sierra Foothills-Central Sierra-North Kings River-
Including the cities of Coarsegold, Oakhurst, Squaw Valley, 
Auberry, North Fork, Mariposa, Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, and Shaver Lake
408 PM PST Sat Jan 16 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Sierra Foothills, Central Sierra and North 
  Kings River.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...This is a potentially strong Mono Wind
  Event. Please plan for strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
4 follow-up statements
521 
WWUS76 KHNX 170801
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1201 AM PST Sun Jan 17 2021

CAZ180>188-171815-
/O.CON.KHNX.FG.Y.0012.000000T0000Z-210117T1900Z/
San Joaquin Confluence-Merced and Madera-
Western San Joaquin Valley-Foggy Bottom-Fresno-Tulare County-
Southern Kings County-Western San Joaquin Valley in Kern County-
Eastern San Joaquin Valley in Kern County-
Including the cities of Los Banos, Mendota, Merced, Madera, 
Atwater, Lemoore Station, Five Points, Kettleman City, Hanford, 
Lemoore, Corcoran, Fresno, Goshen, Visalia, Tulare, Porterville, 
Alpaugh, Wasco, Shafter, and Delano
1201 AM PST Sun Jan 17 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST SUNDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...The Central and Southern San Joaquin Valley north of 
  Bakersfield.

* WHEN...Until 11 AM PST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Andersen

CAZ190-192-193-171815-
/O.CON.KHNX.HW.A.0001.210118T2000Z-210119T2000Z/
Central Sierra Foothills-Central Sierra-North Kings River-
Including the cities of Coarsegold, Oakhurst, Squaw Valley, 
Auberry, North Fork, Mariposa, Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, and Shaver Lake
1201 AM PST Sun Jan 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Sierra Foothills, Central Sierra and North 
  Kings River.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...This is a potentially strong Mono Wind
  Event. Please plan for strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Andersen
281 
WWUS76 KHNX 171140
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
340 AM PST Sun Jan 17 2021

CAZ180>188-171900-
/O.CON.KHNX.FG.Y.0012.000000T0000Z-210117T1900Z/
San Joaquin Confluence-Merced and Madera-
Western San Joaquin Valley-Foggy Bottom-Fresno-Tulare County-
Southern Kings County-Western San Joaquin Valley in Kern County-
Eastern San Joaquin Valley in Kern County-
Including the cities of Los Banos, Mendota, Merced, Madera, 
Atwater, Lemoore Station, Five Points, Kettleman City, Hanford, 
Lemoore, Corcoran, Fresno, Goshen, Visalia, Tulare, Porterville, 
Alpaugh, Wasco, Shafter, and Delano
340 AM PST Sun Jan 17 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...The Central and Southern San Joaquin Valley north of 
  Bakersfield.

* WHEN...Until 11 AM PST Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

CAZ190-192-193-171945-
/O.CON.KHNX.HW.A.0001.210118T2000Z-210119T2000Z/
Central Sierra Foothills-Central Sierra-North Kings River-
Including the cities of Coarsegold, Oakhurst, Squaw Valley, 
Auberry, North Fork, Mariposa, Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, and Shaver Lake
340 AM PST Sun Jan 17 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...Northeast winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Sierra Foothills, Central Sierra and North 
  Kings River.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...This is a potentially strong Mono Wind 
  Event. Please plan for strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
jdb
987 
WWUS76 KHNX 171711
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
911 AM PST Sun Jan 17 2021

CAZ180>188-171815-
/O.CAN.KHNX.FG.Y.0012.000000T0000Z-210117T1900Z/
San Joaquin Confluence-Merced and Madera-
Western San Joaquin Valley-Foggy Bottom-Fresno-Tulare County-
Southern Kings County-Western San Joaquin Valley in Kern County-
Eastern San Joaquin Valley in Kern County-
Including the cities of Los Banos, Mendota, Merced, Madera, 
Atwater, Lemoore Station, Five Points, Kettleman City, Hanford, 
Lemoore, Corcoran, Fresno, Goshen, Visalia, Tulare, Porterville, 
Alpaugh, Wasco, Shafter, and Delano
911 AM PST Sun Jan 17 2021

...DENSE FOG ADVISORY IS CANCELLED...

Dense fog is no longer expected. Therefore, the Dense Fog Advisory
has been cancelled. 

$$

CAZ190-192-193-180200-
/O.CON.KHNX.HW.A.0001.210118T2000Z-210119T2000Z/
Central Sierra Foothills-Central Sierra-North Kings River-
Including the cities of Coarsegold, Oakhurst, Squaw Valley, 
Auberry, North Fork, Mariposa, Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, and Shaver Lake
911 AM PST Sun Jan 17 2021

...A HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...Sustained northeast winds 30 to 40 mph, with gusts near
  75 mph possible. 

* WHERE...Sierra Nevada and adjacent foothills from Fresno County
  northward. 

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. 

* ADDITIONAL DETAILS...This is a potentially strong Mono Wind
  event. Please plan for intense winds. Shelter loose objects in a
  safe location. Even the most common items become dangerous
  projectiles when picked up and carried by high winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor items, such as patio furniture, sports equipment,
and trash cans prior to the onset of high winds. Trim dead tree 
branches near your home. Monitor the latest forecasts and warnings
for updates on this situation. 

&&

$$
BS
741 
WWUS76 KHNX 172057
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1257 PM PST Sun Jan 17 2021

CAZ190-192-193-180500-
/O.UPG.KHNX.HW.A.0001.210118T2000Z-210119T2000Z/
/O.NEW.KHNX.HW.W.0001.210118T2000Z-210119T2000Z/
Central Sierra Foothills-Central Sierra-North Kings River-
Including the cities of Coarsegold, Oakhurst, Squaw Valley, 
Auberry, North Fork, Mariposa, Devils Postpile, Florence Lake, 
Lake Thomas Edison, Tuolumne Meadows, Bass Lake, Fish Camp, 
Wawona, Lake Wishon, Huntington Lake, and Shaver Lake
1257 PM PST Sun Jan 17 2021

...A HIGH WIND WARNING IS IN EFFECT FROM 12 PM PST MONDAY
AFTERNOON UNTIL 12 PM PST TUESDAY AFTERNOON...

* WHAT...In the Sierra Nevada, sustained northeast winds 30 to 40
  mph, with gusts near 75 mph expected. In the Sierra Nevada
  foothills, sustained northeast winds 25 to 35 mph, with gusts
  near 65 mph anticipated. 

* WHERE...Sierra Nevada and adjacent foothills from Fresno County
  northward. 

* WHEN...Valid from 12 PM PST Monday afternoon until 12 PM PST 
  Tuesday afternoon. 

* IMPACTS...Damaging wind gusts will blow down trees and power 
  lines. Power outages are expected. Travel will be perilous, 
  particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Avoid forested areas as damaging wind gusts
  will blow down trees. Stay clear of power lines. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure outdoor items, such as patio furniture, sports equipment,
and trash cans prior to the onset of high winds. Even the most
common objects become dangerous projectiles when picked up and
carried by high winds. Use extreme caution if you must travel. 

&&

$$

CAZ196>199-180500-
/O.NEW.KHNX.WI.Y.0001.210119T0600Z-210120T0900Z/
Tehachapi Area-Fort Tejon-Indian Wells Valley-Kern County Desert-
Including the cities of Tehachapi, Frazier Park, Grapevine, 
Lebec, Inyokern, Ridgecrest, Rosamond, California City, 
Randsburg, Edwards AFB, and Mojave
1257 PM PST Sun Jan 17 2021

...A WIND ADVISORY IS IN EFFECT FROM 10 PM PST MONDAY NIGHT UNTIL
1 AM PST TUESDAY NIGHT...

* WHAT...Sustained northeast winds 20 to 30 mph, with gusts near
  50 mph expected. 

* WHERE...Kern County mountains and desert. 

* WHEN...From 10 PM PST Monday night until 1 AM PST Tuesday night.  

* IMPACTS...Strong winds may blow down tree branches. Travel will
  be difficult, particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, U.S. Highway 395, Highway 58 through and
  below Tehachapi Pass, including Mojave, and Highway 178 through
  and below Walker Pass, including Inyokern. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this high wind watch went out at Jan 16, 1:15 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, Jan 16, 1:15 PM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
115 PM PST Sat Jan 16 2021

.SYNOPSIS...
A foggy morning and a dry, warm Sunday are forecast to occur
across the San Joaquin Valley as high pressure remains in place.
A couple of disturbances next week could allow for strong
northeasterly winds in the Sierra Nevada and Kern County
Mountains.

&&

.DISCUSSION...
Dense fog occurred again this morning due to the influence of the
ridge trapping moisture in the lowest levels of the atmosphere.
This ridge is going to remain in place tonight, so fog looks
likely again for us. The the HRRR and NAMNEST are forecasting fog
starting to form around midnight tonight and dissipating it around
11 AM tomorrow, so a Dense Fog Advisory has been issued for that
time range across the SJ Valley north of Bakersfield.

The situation gets more interesting next week as a couple of
systems are try to disrupt the quiet ridge pattern we have had for
a while. Model guidance is starting to get more consistent with
the evolution a disturbance pushing the ridge of high pressure
westward tomorrow night, which would allow for another, larger
trough to move over the area on Tuesday. This second system could
generate a Mono Wind event if everything were to unfold as some
models are portraying, but there are a lot of moving parts for
this to occur. So while confidence is slowly increasing for
increased winds next week, it's probably too early to tell if the
jet axis aloft will align itself properly with the Southern Sierra
Nevada to support a bona fide Mono Wind event by late Monday
going into Tuesday. Regardless of exactly how this pattern
unfolds, it does seem likely that increased winds will be an
impact next week for several areas in our forecast area.

As the week progresses, global models are showing the potential
for another system to enter the region that could produce the
first precip we have seen in a little while. However, we need to
get through Monday and Tuesday first to really get a grasp on what
happens by Friday. Nonetheless, the overall pattern does seem to
favor more activity than we have seen lately.

&&

.AVIATION...
IFR conditions with areas of LIFR/VLIFR in fog are likely to occur
after 08z Sunday through 19z Sunday. VFR conditions can be
expected over the remainder of the central California interior
during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Saturday January 16 2021... Unhealthy for sensitive groups in
Fresno... Kern and Tulare Counties.  Fireplace/Wood Stove Burning
Status is: No Burning Unless Registered in Kings... Madera...
Merced and Tulare Counties. No Burning For All in Fresno and Kern
Counties.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory from midnight tonight to 11 AM PST Sunday for
CAZ180>188.

&&

public...Bollenbacher
aviation....Bollenbacher

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 12:57 PM PSTHigh Wind WarningHNX52 hr
Jan 17, 12:57 PM PSTWind AdvisoryHNX60 hr

Nearby

High Wind Watches in California, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.